Federal adverse-event files now hold the first public U.S. accounts tying products sold as retatrutide to patient deaths — a 41-year-old woman in July, a 49-year-old in September, both cardiac arrests.
What Happened
Two reports filed with the FDA's Adverse Event Reporting System describe deaths after use of products marketed as retatrutide, Eli Lilly's investigational triple agonist. Both surfaced through public-records requests, in redacted form.
The first covers a 41-year-old woman with obesity who went into cardiac arrest in July. Retatrutide is listed as a "suspect product," and the filing notes she obtained it "from an unreliable source."
The second, filed in September, describes a 49-year-old patient who died after a licensed nurse "convinced" her to buy retatrutide from an online peptide vendor. She experienced severe dehydration, malnutrition and cardiac arrest.
Neither case is connected to a Lilly clinical trial, and the FDA declined to say whether it verified the details, saying only that it reviews such reports and gathers more information when needed. Lilly said the reports "make clear the two individuals were taking black-market retatrutide," adding that its investigators have found suspect vials with too much, too little or the wrong active ingredient, plus contaminants.
A caution belongs here: FAERS is a suspicion-and-signal database. A report means someone believed a product was involved, not proof it caused the outcome.
Who Is Affected
Cash-pay buyers who treat an unapproved molecule as an early-access product — people routed to online peptide vendors, spa-style clinics and "research use only" websites, sometimes by a clinician they trust. The second case matters because a licensed professional steered the purchase.
Sterility failures are not confined to anonymous websites. Inspectors logged 14 violations at a Texas compounding pharmacy after a six-day August inspection; it recalled 64 vials of compounded tirzepatide with niacinamide over sterility assurance, plus seven vials of sermorelin.
Timeline
- July 2026 — A 41-year-old woman suffers cardiac arrest; her death is reported to the FDA with retatrutide listed as suspect product.
- September 2026 — A 49-year-old dies after a nurse-directed purchase from an online peptide vendor.
- Third quarter 2026 — Poison centers log 862 retatrutide exposures, up from 460 in the prior quarter.
- October 22, 2026 — New customs procedures for low-value international mail are delayed 90 days, to January 20, 2027.
What This Means for Researchers
- The pathway is documented even where causation is not. Cardiac arrest after an unverified injectable is a signal worth investigating, not a verdict; the FDA has not said it analyzed the vials.
- Identity is the whole variable. With no approved product anywhere, a buyer has no reference to compare purity, concentration or sterility against.
- A prescription-shaped transaction is not oversight. A nurse recommending a vendor does not turn an unapproved injectable into a monitored therapy.
How to Verify Your Peptides
Verification is the only available substitute for an approval file:
- Read how independent testing works and what a legitimate certificate of analysis should contain.
- See why HPLC and LC-MS methods answer different questions about a vial.
- Check what a lab actually measures: identity, purity and fill weight.
- Use our vendor directory to see which sellers publish verifiable third-party results.
Safe Alternatives
No legal retail retatrutide exists anywhere. Researchers studying GLP-1 biology can work with approved, well-characterized compounds instead — see semaglutide and the wider peptide library, then compare published testing in our vendor directory.
Sources
Regulatory announcements; FDA adverse-event reports obtained through public-records requests; agency inspection records; industry reports.